Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Missoula, MT

July 19, 2004Flathead County, Lincoln County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 19, 2004, 2:37 PM MDT for Flathead County, Lincoln County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 2:37 PM MDT (20:37 UTC)
Expired
Jul 19, 2004, 3:15 PM MDT
In force
38 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

Counties Flathead County, MT, Lincoln County, MT

The radar

The Missoula radar (KMSX), 177 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 192037
SVRMSO
MTC029-053-192115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
237 PM MDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FLATHEAD COUNTY IN NORTHWEST MONTANA
  EASTERN LINCOLN COUNTY IN NORTHWEST MONTANA

* UNTIL 315 PM MDT

* AT 230 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16
  MILES SOUTHWEST OF RADNOR...OR ABOUT 29 MILES EAST OF LIBBY...
  MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHWEST OF RADNOR BY 315 PM MDT

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS IN
EXCESS OF 55 MPH ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND
HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4854 11510 4837 11501 4845 11455 4868 11468

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:37 PM MDT, 1 hour earlier.

Area forecast discussion, Jul 19, 1:37 PM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
137 PM MDT MON JUL 19 2004

.SHORT TERM...ACTIVE NIGHT ON TAP WITH THUNDERSTORMS DEVELOPING THIS
HOUR. DIFFERENCE FROM YESTERDAY IS MORE HEATING...THE ATMOSPHERE
IS MORE UNSTABLE FOR MORE WIDESPREAD THUNDERSTORMS THE REMAINDER
OF THIS AFTERNOON/EVENING. WITH VERY MOIST AIRMASS OVER THE REGION...
HEAVY RAIN IS THE MAIN THREAT ALONG WITH SMALL HAIL. GIVEN
TRAJECTORY OF STORMS...HAVE REISSUED THE THE FLASH FLOOD WATCH FOR
NORTH CENTRAL IDAHO AND MUCH OF WESTERN MONTANA THROUGH MIDNIGHT.
TUESDAY WILL SEE A MARINE PUSH GO OVER THE AREA AS THE UPPER LEVEL
FLOW TURNS FROM SOUTHWEST TO MORE WESTERLY AS PACIFIC TROUGH
FINALLY MAKES ITS WAY ON SHORE AND FLATTENS THE RIDGE. THE AREA WILL
SEE AN INCREASE IN WINDS WITH CONTINUED SHOWERS AND THUNDERSTORMS...
MAINLY CENTRAL AND SOUTH. THE AIRMASS BEHIND THE FRONT WILL BE
COOLER AND DRIER SO HEAVY RAIN IS NOT LIKELY FOR TUESDAY STORMS.
TUESDAY NIGHT AND WEDNESDAY WILL REMAIN UNDER A GENERAL WESTERLY
FLOW WITH LITTLE MOISTURE OF UPPER LEVEL WAVES. EXPECTED TO HAVE
DRY BUT COOLER TEMPERATURES WITH READINGS NEAR NORMAL.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...DRY WEATHER PATTERN
WITH WARMING TREND. PERSISTENT RIDGE OF HIGH PRESSURE TO BEGIN
REBUILDING STRONGLY INTO BRITISH COLUMBIA WEDNESDAY NIGHT RESULTING
IN NORTHERLY FLOW WITH WEATHER DISTURBANCE SLIDING SOUTHWARD THROUGH
MONTANA. NOT EXPECTING ANY RAIN FROM THIS...BUT HIGH TEMPERATURES
WILL BE MODERATED SOMEWHAT THROUGH THE END OF THIS WEEK WITH CHANGE
TO EASTERLY SURFACE WIND. HEAT BRIEFLY RETURNS FOR THE WEEKEND.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH THROUGH MIDNIGHT MDT...SEE GTFFFAMSO.
ID...FLASH FLOOD WATCH THROUGH MIDNIGHT MDT...SEE GTFFFAMSO.
&&

SHORT TERM/MEAD
LONG TERM/SIGLER
Hazardous weather outlook, Jul 18, 8:24 PM MDT, 18 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
815 PM MDT (715 PM PDT) SUN JUL 18 2004

IDZ005>010-MTZ001>007-043-190315-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/PINTLAR REGION-BLACKFOOT REGION-
815 PM MDT (715 PM PDT) SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN
MONTANA

.DAY ONE... TONIGHT

THE FLASH FLOOD WATCH HAS BEEN CANCELED FOR WEST CENTRAL MONTANA
AND NORTH CENTRAL IDAHO. NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:53 PM MDTSevere Thunderstorm WarningMSOMineral52 min
Jul 19, 2:09 PM MDTSevere Thunderstorm WarningMSOSanders66 min
Jul 19, 3:23 PM MDTSevere Thunderstorm WarningMSOFlathead52 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.